Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2003, 3:57 PM EDT for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2003, 3:57 PM EDT (19:57 UTC)
- Expired
- Aug 23, 2003, 4:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 231957 SVRMHX NCC133-232045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 357 PM EDT SAT AUG 23 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 445 PM EDT * AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAWS RUN...OR ABOUT 12 MILES NORTHWEST OF NORTH TOPSAIL BEACH...MOVING SOUTHEAST AT 15 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIXON AROUND 410 PM EDT FOLKSTONE AROUND 420 PM EDT SNEADS FERRY AROUND 425 PM EDT NORTH TOPSAIL BEACH AROUND 430 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR PENNY SIZED HAIL. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3471 7752 3468 7767 3440 7751 3452 7726 20 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:30 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 23, 3:30 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 PM EDT SAT AUG 23 2003 2 W-E LINES OF SHWRS/TSTMS AFFECTING CWA THIS AFTN. BKN LINE SRN SECTIONS ASSCTD WITH PRE-FRONTAL TROF/WIND SHIFT LINE...WHILE WIDELY SCT ACTIVITY TO N ASSCTD WITH TRUE FRONT. THIS NRN LINE WILL CONTINUE THREAT OF PCPN OVER MOST OF CWA INTO EARLY EVE HOURS AND PLAN TO HOLD ON TO CURRENT LOW CHC POPS FOR THIS EVE. HIGH AND DRY CONDITIONS BUILD IN LATE TONIGHT AND SUN AND GOING WITH NO POPS THRU TUE. COOLEST TEMPS SUN NIGHT AND WENT WITH MOS COMPROMISE. RETURN TO DIURNAL CLIMO POPS FOR WED-SAT WITH COUPLE OF WEAK FRONTS MOVING THRU DURING PERIOD. MARINE: SW FLOW SHIFTING TO NE AS COLD FRONT MOVES ACROSS THE MARINE AREA TODAY. SHOWERS AND TSTMS EXPECTED WITH THE FRONT. AFTER FRONTAL PASSAGE WINDS GENERALLY IN THE 10 TO 15 KT RANGE. WINDS EXPECTED TO DECREASE TO 10 KTS OR LESS BY SUN NIGHT. SHORT DURATION OF INCREASED WINDS IS NOT LIKELY TO CAUSE A LARGE INCREASE IN SEAS. HIGH PRESS WILL BUILD IN BEHIND THE FRONT WITH LIGHT NE WINDS BECOMING E. HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY SWING TO SW AND CONTINUES INTO FRI. .MHX...NONE. JBM/RAP
Hazardous weather outlook, Aug 23, 3:30 AM EDT, 12 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RF
In the hours before
Special weather statement, Aug 23, 2:34 PM EDT, 1 hour 23 minutes before
NCZ081-231915- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 234 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM EDT... AT 234 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER ENGELHARD... MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL EASTERN MAINLAND HYDE COUNTY AT 250 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LAKE LANDING AND MIDDLETOWN. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Special weather statement, Aug 23, 2:50 PM EDT, 1 hour 7 minutes before
NCZ090-092-093-095-098-231945- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT SAT AUG 23 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... JONES AND DUPLIN COUNTIES UNTIL 345 PM EDT... AT 250 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 20 MILES WEST OF JACKSONVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...OR FROM BEULAVILLE TO 13 MILES NORTHEAST OF JACKSONVILLE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HAVELOCK AT 315 PM EDT... JACKSONVILLE AT 320 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEAUFORT...MOREHEAD CITY AND SWANSBORO. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Local storm report, Aug 23, 3:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT SAT AUG 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM NEWPORT NC 0.88 INCH HAIL
08/23/03 CARTERET
0330 PM NEWPORT NC 0.75 INCH HAIL
08/23/03 CARTERET
MLFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:07 PM EDT | Special Marine Warning | MHX | 83 min | |
| Aug 23, 3:21 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 39 min |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:30 PM EDT | Special Marine Warning | MHX | 90 min | |
| Aug 23, 3:47 PM EDT | Flash Flood Warning | MHX | Carteret | 118 min |
| Aug 23, 5:05 PM EDT | Special Marine Warning | MHX | 25 min | |
| Aug 23, 5:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| Aug 23, 6:32 PM EDT | Special Marine Warning | MHX | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.